Botox relieves new daily persistent headaches.

A report from the Cleveland Clinic and Case Western Reserve describes 22 patients with new daily persistent headaches (NDPH) who were treated with Botox injections.

NDPH is a condition in which the headache begins suddenly without an obvious trigger and persists continuously without a break. Because NDPH is relatively uncommon, there have been no large studies of this condition. Patients with NDPH usually do not exhibit symptoms of migraine, such as throbbing pain, nausea, sensitivity to light, noise or physical activity. Because of its sudden onset, we suspect that these headaches may be the result of a viral or another type of infection. There are no treatments that consistently relieve these headaches, but we usually try all of the drugs and approaches we use in migraines.

A group of doctors from Cleveland, Ohio discovered that while Botox seems to help, only 32% of patients with NDPH showed improvement, confirming the refractory nature of this type of headaches. Twenty one of the 22 patients underwent more than one treatment with Botox and most were given a standard migraine treatment protocol with 155 units injected into 31 sites. The improvement was modest but it did result in headache-free days, which were not observed prior to this treatment. The disability improved slightly and when the improvement did occur, it lasted about 8 weeks. Some of our chronic migraine patients also require Botox injections every 8 to 10 weeks, instead of the usual 12. Considering that we do not have any better treatments, Botox should be offered to patients with NDPH.

11 comments
  1. Dr. Mauskop says: 07/13/20177:05 pm

    Unfortunately, I cannot give specific advice without seeing the person and knowing much more about him or her.

  2. Lyn says: 07/13/20176:13 pm

    Hi Dr. Mauskop, I commented back in March after my daughter received her first round of Botox. Sadly, it did nothing for her headache, but her neuro wants to do another round next week. Is it worth putting Kate through the discomfort of nerve block injections and Botox since she had literally zero relief the first time? It seems that the folks who seem to benefit from Botox are those that have migraines on top of their NDPH. Kate does not have the addition of migraines, so is it worth another shot?

  3. Dr. Mauskop says: 03/16/201711:53 am

    I would ask the doctor to give additional injections in the areas of pain and not just into the standard 31 spots.

  4. Jack Wehr says: 03/16/20178:57 am

    Greetings Dr Mauskop.
    Can you please give me your input on the use of botox for headaches centrally located in the back of the head, both sides, but usually one side of head at a time. Also, very tender and painful neck/upper shoulder area. These normally lead to the the pain progressing up head into eyes if I don’t take imitrex, which is daily for me, and works, but have to dose ever 6 to 8 hrs and sometimes add fiorinal with codeine if I don’t catch it soon enough, but that is very infrequent. I have a appointment with a university of Cincinnati specialist in June who specializes in botox. I am hoping this can help. I’m grateful for the relief I get with the imitrex but the daily, round the clock nature of the headaches are exhausting. Thank you. Jack

  5. Dr. Mauskop says: 03/14/20172:31 pm

    Yes, Botox can take several weeks before it works, but neither verapamil nor Lexapro are proven to help. Drugs that could be more effective are SNRI antidepressants, such as Cymbalta and Effexor, tricyclic antidepressants, such as amitriptyline (Elavil) and protriptyline (Vivactil), and epilepsy drugs, such as gabapentin (Neurontin) and Depakote.

  6. Lyn says: 03/14/20172:15 pm

    My 13-year-old daughter was recently diagnosed with NDPH. She has had a constant headache since Nov. 3, 2016. She was admitted to the hospital last week for 3 1/2 days of treatment which included 9 rounds of DHE, Botox and Ketamine. Nothing helped. I see from the comments below that Botox can take 1-2 weeks to see relief. Currently her neuro has her on Verapamil and Lexapro. Just wondering if the Verapamil is even necessary since it doesn’t seem to improve the headache.

  7. Annie Luke says: 08/29/20142:13 am

    New daily persistent headache is really hard, thanks for the information Dr. Mausko

  8. Dr. Mauskop says: 08/18/20147:19 pm

    It is not unusual to have worsening of headaches for a few days or a week after Botox injections. The good effect of Botox usually starts one to two weeks after the injections. The full effect of Botox can happen even later.

  9. Marianne says: 08/18/20145:56 pm

    My daughter had her first botox injections for chronic migraine 4 days ago but her migraines have worsened. Is this typical in the first week post injection? How long after the injections does it usually take before positive effects happen?
    Thanks.

  10. Dr. Mauskop says: 08/18/20147:56 am

    Cefaly device can be used with any other treatment, including Botox. There is no need to wait after Botox injections before using Cefaly, but if you start using both you will not know if Cefaly is really helping, or it’s just the effect of Botox. Botox is much more likely to help than Cefaly.

  11. Marianne says: 08/17/201412:49 pm

    Can you use the cefaly device after botox injections for chronic migraine? Is there a period of time that you need to wait for the botox to settle before using the cefaly?
    Thanks.

Submit comment